Statin use by patients with muscle damage may induce neoantigens, leading to polymyalgia rheumatica and giant cell arteritis.
de Jong HJI, Meyboom RHB, Helle MJ, et al. Letters. Giant Cell Arteritis and Polymyalgia Rheumatica After Reexposure to a Statin: A Case ReportAnn Intern Med. (2014) 161:614-615. doi:10.7326/L14-5020-6
Suspect PMR and GCA when a patient on statins presents with morning stiffness as well as myalgia of the hips and shoulders, these authors advise.
They discuss a 78-year-old woman in whom PMR and GCA developed after she took atorvastatin (Lipitor) for hypercholesterolemia. While on the statin, she presented with muscle pain in the hips and shoulders.
Post-PMR diagnosis, she stopped the statin and the muscle pain resolved, but her cholesterol levels rose. She switched to rosuvastatin (Crestor) but the PMR and GCA recurred. Both were ultimately controlled with courses of prednisolone and corticosteroids.
As a result of muscle damage, statins may induce neoantigens, leading to autoimmunity, the authors suggest. They previously reported a strong epidemiologyical association between statins and PMR in an adverse-event reporting database.